Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 94, NWS Lake Charles, LA

November 23, 2003Avoyelles Parish, Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Nov 23, 2003, 5:46 PM CST for Avoyelles Parish, Saint Landry Parish, Louisiana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2003, 5:46 PM CST (23:46 UTC)
Expired
Nov 23, 2003, 6:45 PM CST
In force
59 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Avoyelles Parish, LA, Saint Landry Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2003-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2003-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 232346
SVRLCH
LAC009-097-240045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
545 PM CST SUN NOV 23 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AVOYELLES PARISH IN CENTRAL LOUISIANA
  ST. LANDRY PARISH IN CENTRAL LOUISIANA

* UNTIL 645 PM CST

* AT 541 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTHWESTERN AVOYELLES PARISH...
  MOVING NORTHEAST AT 30 MPH.

* THIS STORM WILL BE NEAR...
  EVERGREEN BY 555 PM CST
  COTTONPORT BY 600 PM CST
  PLAUCHEVILLE...DUPONT BY 605 PM CST

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3092 9222 3069 9213 3093 9193 3106 9211

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 3:22 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Nov 23, 3:22 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
322 PM CST SUN NOV 23 2003

.OVERVIEW...A STRONG COLD FRONT WILL ADVANCE THROUGH LOUISIANA
TONIGHT. BLUE NORTHERS WILL USHER IN A MUCH COLDER AIR MASS.

.SHORT TERM...SHOWERS AND THUNDERSTORMS WILL BE ENDING FROM WEST TO
EAST. THE POST-FRONTAL NORTHERLY WINDS WILL BE STRONG. A WIND
ADVISORY WILL BE IN EFFECT FOR THE EVENING AND OVERNIGHT HOURS.
ALSO, WIND CHILL TEMPERATURES WILL RANGE FROM THE UPPER 20S NORTH
TO THE LOWER 30S SOUTH.

.EXTENDED...THE COLDEST AIR OF THE SEASON SO FAR WILL BE ACROSS
SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA.  SUBFREEZING TEMPERATURES
ARE FORECASTED EVERYWHERE, EXCEPT FOR THE COASTAL MARSHES, OVERNIGHT
MONDAY INTO TUESDAY.

.FORECAST CONFIDENCE...FAIR DUE TO UNCERTAINTY OF WIND STRENGTH.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 37 55 30 60 / 70 00 00 00
KBPT 36 55 33 61 / 70 00 00 00
KAEX 34 52 28 57 / 70 00 00 00
KLFT 39 56 30 60 / 99 00 00 00

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY LAZ027>033-041>045-051>055.
  ...GALE WARNING GMZ450-455-470-475.

TX...WIND ADVISORY TXZ180>182-201-215-216
  ...GALE WARNING GMZ450-470.

21
Hazardous weather outlook, Nov 23, 5:07 AM CST, 12 hours 39 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-241130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
507 AM CST SUN NOV 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT WILL MOVE THROUGH SOUTHEAST TEXAS AND LOUISIANA TODAY...
PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. WINDS WILL INCREASE
FROM THE SOUTH THIS MORNING TO ABOUT 20 MPH...AND SHIFT TO THE NORTH
MID TO LATE AFTERNOON AFTER FRONTAL PASSAGE.

THE COLDEST TEMPERATURES SO FAR THIS SEASON WILL OCCUR TONIGHT BEHIND
THE COLD FRONT. INLAND PORTIONS OF SOUTHEAST TEXAS WILL SEE BELOW
FREEZING TEMPERATURES WITH ALL OTHER AREAS IN THE MID TO UPPER 30S.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
HIGH PRESSURE OVER THE AREA MONDAY NIGHT WILL ALLOW FOR EVEN COLDER
TEMPERATURES EARLY TUESDAY MORNING. ALL AREAS ALONG AND NORTH OF
INTERSTATE 10 WILL SEE AT OR BELOW FREEZING TEMPERATURES.

AN UPPER LEVEL SYSTEM WILL MOVE THROUGH THE AREA ON WEDNESDAY...
PRODUCING SHOWERS AND THUNDERSTORMS THROUGH THURSDAY MORNING.

.INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL NOT BE REQUIRED TODAY OR TONIGHT.

MCNATT

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 5:25 PM CSTSevere Thunderstorm WarningLCHEvangeline45 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.